Oklahoma, 2008

Flood in Oklahoma, June 9 to 11, 2008

June 9 to 11, 2008 · NWS TSA · 1 event in 1 county or zone

Heavy rain caused a moderate flood along Bird Creek near Owasso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused a moderate flood along Bird Creek near Owasso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 9, 9:59 AM CST, 16 minutes earlier.

Area forecast discussion, Jun 9, 9:59 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1059 AM CDT MON JUN 9 2008

.DISCUSSION...
VERY HEAVY RAINFALL OVERNIGHT NORTHERN PORTIONS OF
FORECAST AREA.  OUTFLOW BOUNDARY ARCING FROM NORTH
CENTRAL ARKANSAS  INTO SOUTH CENTRAL OKLAHOMA WILL
PROVIDE THE FOCUS FOR ADDITIONAL CONVECTION DURING
THE AFTERNOON / EVENING. PRECIPITABLE WATER VALUES
IN 1.75-2.00 BALLPARK PROMPTED AN EXPANSION OF THE
EARLIER FLOOD WATCH...WHICH NOW COVERS ENTIRE AREA
THROUGH MIDNIGHT.
GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  61  87  74 / 100  20  10   0
FSM   78  66  88  69 /  90  80  10   0
MLC   77  64  86  72 /  90  40  10   0
BVO   74  56  86  71 / 100  20  10   0
FYV   74  60  84  65 / 100  70  10   0
BYV   75  60  84  65 / 100  70  10   0
MKO   75  63  86  70 / 100  40  10   0
MIO   74  59  87  70 / 100  30  10   0
F10   73  61  86  71 / 100  30  10   0
HHW   86  69  85  71 /  70  80  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL MIDNIGHT TUESDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL MIDNIGHT TUESDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...21
LONG TERM....06
Hazardous weather outlook, Jun 9, 4:08 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
508 AM CDT MON JUN 9 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
505 AM CDT MON JUN 9 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...SOUTH OF A LINE FROM JAY OKLAHOMA TO OKMULGEE OKLAHOMA.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ALONG AND SOUTH OF INTERSTATE 40.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EAST OF A LINE FROM VINITA OKLAHOMA TO BRISTOW OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
WIDESPREAD THUNDERSTORMS WILL CONTINUE TO IMPACT EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS THROUGH TODAY.  A LINE OF STRONG THUNDERSTORMS
WILL CONTINUE EASTWARD ACROSS THE AREA THROUGH THE MORNING HOURS...
PRODUCING VERY HEAVY RAIN AND WINDS OF 40 TO 50 MPH.  THESE STORMS
WILL LIKELY HAVE DISSIPATED BY EARLY AFTERNOON...HOWEVER AN OUTFLOW
BOUNDARY WILL SERVE AS THE FOCUS FOR ADDITIONAL STORM DEVELOPMENT
THIS AFTERNOON.  THE NEWLY DEVELOPED  STORMS WILL ALSO HAVE
SEVERE WEATHER POTENTIAL...ESPECIALLY OVER SOUTHEASTERN
OKLAHOMA INTO WEST CENTRAL ARKANSAS WHERE WIDESPREAD
THUNDERSTORMS HAVE YET TO OCCUR.

ADDITIONALLY...VERY HEAVY RAINFALL IS EXPECTED FROM NORTHEAST
OKLAHOMA INTO NORTHWEST ARKANSAS...WITH FLASH FLOODING A CONTINUED
CONCERN ACROSS PORTIONS OF THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED A VARIOUS TIMES TODAY...AS
THUNDERSTORMS EVOLVE AND THE SEVERE WEATHER AREAS BECOME
MORE DEFINED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...DENSE FOG POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES RETURN THURSDAY AND CONTINUE INTO SATURDAY
AS A PASSING STORM SYSTEM BRINGS A COLD FRONT INTO THE AREA.
THIS SYSTEM WILL LIKELY BRING ANOTHER ROUND OF BOTH SEVERE
WEATHER AND HEAVY RAIN POTENTIAL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jun 9, 4:38 AM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
538 AM CDT MON JUN 9 2008

OKZ066>068-070>072-091130-
CHEROKEE OK-MCINTOSH OK-MUSKOGEE OK-OKMULGEE OK-SEQUOYAH OK-WAGONER
OK-
538 AM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     EASTERN OKMULGEE AND EASTERN WAGONER

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE...SOUTHERN CHEROKEE AND NORTHWESTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     MCINTOSH

AT 538 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF WAGONER TO 3 MILES NORTHEAST
OF TAFT TO 2 MILES NORTHWEST OF BOYNTON...MOVING SOUTHEAST AT 36 MPH.

A LARGE PORTION OF EASTERN OKMULGEE...MUSKOGEE...EASTERN WAGONER...
SOUTHERN CHEROKEE...NORTHWESTERN SEQUOYAH AND MCINTOSH COUNTIES WILL
BE AFFECTED BY THESE STORMS THROUGH 630 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3592 9480 3557 9490 3545 9504 3547 9508
      3540 9510 3538 9515 3537 9514 3529 9523
      3528 9527 3532 9538 3531 9547 3525 9556
      3521 9573 3563 9585 3582 9558 3608 9547
      3608 9541
TIME...MOT...LOC 1038Z 294DEG 32KT 3597 9538 3578 9546
          3565 9565
Special weather statement, Jun 9, 5:26 AM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
626 AM CDT MON JUN 9 2008

ARZ001-010-OKZ063-068>072-074-091215-
ADAIR OK-BENTON AR-CHEROKEE OK-DELAWARE OK-HASKELL OK-MCINTOSH
OK-MUSKOGEE OK-SEQUOYAH OK-WASHINGTON AR-
626 AM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WASHINGTON AND BENTON

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE...SOUTHEASTERN CHEROKEE AND SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN DELAWARE AND ADAIR

IN SOUTHEAST OKLAHOMA
     EASTERN MCINTOSH AND HASKELL

AT 626 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM THE NORTHWEST CORNER OF ARKANSAS NEAR BENTONVILLE
TO THE EUFAULA LAKE AREA.

A LARGE PORTION OF WASHINGTON...BENTON...SOUTHEASTERN MUSKOGEE...
SOUTHEASTERN DELAWARE...ADAIR...SOUTHEASTERN CHEROKEE...SEQUOYAH...
EASTERN MCINTOSH AND HASKELL COUNTIES WILL BE AFFECTED BY THESE
STORMS THROUGH 715 AM CDT.

THESE STORMS WILL BE PRODUCE A RAINFALL OF ONE HALF TO THREE
QUARTERS OF AN INCH OF RAIN IN LESS THAN 30 MINUTES...AND A FEW
WIND GUSTS NEAR 40 MPH. THE BRIEF HEAVY RAIN WILL SLOW THE MORNING
COMMUTE AND WILL CREATE CONDITIONS WHERE HYDRO-PLANNING IS POSSIBLE

LAT...LON 3576 9438 3576 9449 3566 9447 3536 9475
      3534 9481 3530 9481 3521 9493 3508 9500
      3528 9545 3531 9545 3531 9553 3650 9438
      3649 9386 3631 9386
TIME...MOT...LOC 1126Z 306DEG 30KT 3643 9424 3601 9475
          3573 9495 3532 9547
Special weather statement, Jun 9, 5:26 AM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR SPELLING ERROR
NATIONAL WEATHER SERVICE TULSA OK
626 AM CDT MON JUN 9 2008

ARZ001-010-OKZ063-068>072-074-091215-
ADAIR OK-BENTON AR-CHEROKEE OK-DELAWARE OK-HASKELL OK-MCINTOSH
OK-MUSKOGEE OK-SEQUOYAH OK-WASHINGTON AR-
626 AM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WASHINGTON AND BENTON

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE...SOUTHEASTERN CHEROKEE AND SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN DELAWARE AND ADAIR

IN SOUTHEAST OKLAHOMA
     EASTERN MCINTOSH AND HASKELL

AT 626 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM THE NORTHWEST CORNER OF ARKANSAS NEAR BENTONVILLE
TO THE EUFAULA LAKE AREA.

A LARGE PORTION OF WASHINGTON...BENTON...SOUTHEASTERN MUSKOGEE...
SOUTHEASTERN DELAWARE...ADAIR...SOUTHEASTERN CHEROKEE...SEQUOYAH...
EASTERN MCINTOSH AND HASKELL COUNTIES WILL BE AFFECTED BY THESE
STORMS THROUGH 715 AM CDT.

THESE STORMS WILL BE PRODUCE A RAINFALL OF ONE HALF TO THREE
QUARTERS OF AN INCH OF RAIN IN LESS THAN 30 MINUTES...AND A FEW
WIND GUSTS NEAR 40 MPH. THE BRIEF HEAVY RAIN WILL SLOW THE MORNING
COMMUTE AND WILL CREATE CONDITIONS WHERE HYDROPLANING IS POSSIBLE

LAT...LON 3576 9438 3576 9449 3566 9447 3536 9475
      3534 9481 3530 9481 3521 9493 3508 9500
      3528 9545 3531 9545 3531 9553 3650 9438
      3649 9386 3631 9386
TIME...MOT...LOC 1126Z 306DEG 30KT 3643 9424 3601 9475
          3573 9495 3532 9547
Special weather statement, Jun 9, 6:27 AM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
727 AM CDT MON JUN 9 2008

ARZ001-002-010-011-019-020-029-OKZ049-072>076-091315-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-HASKELL OK-LATIMER OK-LE
FLORE OK-MADISON AR-PITTSBURG OK-PUSHMATAHA OK-SEBASTIAN AR-SEQUOYAH
OK-WASHINGTON AR-
727 AM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     EASTERN WASHINGTON...CARROLL...CRAWFORD...EASTERN BENTON AND
     MADISON

IN WEST CENTRAL ARKANSAS
     SEBASTIAN AND NORTHWESTERN FRANKLIN

IN EAST CENTRAL OKLAHOMA
     EASTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     SOUTHERN HASKELL...NORTHERN LE FLORE...PITTSBURG...NORTHWESTERN
     PUSHMATAHA AND LATIMER

AT 727 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTHEAST OF BEAVER LAKE TO 4 MILES NORTH
OF SPIRO TO 3 MILES WEST OF HAYWOOD...MOVING SOUTHEAST AT 31 MPH.

A LARGE PORTION OF EASTERN WASHINGTON...CARROLL...SEBASTIAN...
CRAWFORD...NORTHWESTERN FRANKLIN...EASTERN BENTON...MADISON...EASTERN
SEQUOYAH...SOUTHERN HASKELL...NORTHERN LE FLORE...PITTSBURG...
NORTHWESTERN PUSHMATAHA AND LATIMER COUNTIES WILL BE AFFECTED BY
THESE STORMS THROUGH 815 AM CDT.

THESE STORMS WILL BE PRODUCE A RAINFALL OF ONE HALF TO THREE
QUARTERS OF AN INCH OF RAIN IN LESS THAN 30 MINUTES...AND A FEW WIND
GUSTS NEAR 40 MPH. THE BRIEF HEAVY RAIN WILL SLOW THE MORNING
COMMUTE AND WILL CREATE CONDITIONS WHERE HYDROPLANING IS POSSIBLE

LAT...LON 3495 9427 3492 9443 3487 9444 3448 9579
      3449 9579 3452 9568 3453 9568 3459 9568
      3459 9588 3468 9589 3468 9608 3495 9609
      3537 9467 3650 9390 3647 9329 3641 9329
TIME...MOT...LOC 1227Z 328DEG 27KT 3641 9385 3529 9461
          3488 9600
Local storm report, Jun 9, 10:11 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1111 AM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      5 E HOMINY              36.41N 96.31W
06/09/2008                   OSAGE              OK   DEPT OF HIGHWAYS

            MANY SECONDARY RURAL ROADS IN WESTERN OSAGE COUNTY WITH
            WATER OVER THEM OR CLOSED. WATER ROAD REPORTED OVER
            HIGHWAY 20 ABOUT 5 MILES EAST OF HOMINY. 4 OR MORE INCHES
            OF RAIN REPORTED OVER A LARGE AREA OF THE COUNTY
            OVERNIGHT.

0400 AM     FLASH FLOOD      W WESTPORT              36.22N 96.32W
06/09/2008                   PAWNEE             OK   DEPT OF HIGHWAYS

            HIGHWAY 412 AT OLD KEYSTONE ROAD INTERSECTION WAS DAMAGED
            BY FLASH FLOODING CAUSING EMERGENCY REPAIRS. MANY
            SECONDARY ROADS WERE COVERED WITH WATER.

0700 AM     FLASH FLOOD      8 N ONETA               36.13N 95.71W
06/09/2008                   WAGONER            OK   DEPT OF HIGHWAYS

            MANY ROADS WERE SIGNED FOR WATER OVER ROADWAYS IN
            NORTHWESTERN PART OF THE COUNTY. SEVERAL WERE IN THE AREA
            OF SOUTH MIDWAY ROAD SOUTH OF FAIR OAKS.

0700 AM     FLASH FLOOD      8 NW CLAREMORE          36.39N 95.72W
06/09/2008                   ROGERS             OK   LAW ENFORCEMENT

            SEVERAL SECONDARY ROADS WITH WATER OVER THEM AND E/W 45
            BETWEEN 419 AND 420 WAS CLOSED DUE TO HIGH WATER.

0700 AM     FLASH FLOOD      OWASSO                  36.27N 95.85W
06/09/2008                   TULSA              OK   NWS EMPLOYEE

            OVER 4 INCHES OF RAIN CAUSED SMALL STREAMS AND CREEKS TO
            BE OUT OF THEIR BANKS IN NORTHERN TULSA COUNTY INCLUDING
            THE OWASSO TO COLINSVILLE AREA. MANY SECONDARY ROADS HAD
            WATER OVER THEM.

0700 AM     FLASH FLOOD      5 N NOWATA              36.77N 95.64W
06/09/2008                   NOWATA             OK   LAW ENFORCEMENT

            MANY SECONDARY RAODS WERE IMPASSABLE. WATER WAS REPORTED
            OVER ROAD ON US HIGHWAY 169 NORTH OF NOWATA.

0700 AM     FLASH FLOOD      BARTLESVILLE            36.75N 95.98W
06/09/2008                   WASHINGTON         OK   LAW ENFORCEMENT

            MANY SECONDARY ROADS WERE REPORTED UNDERWATER AND A FEW
            WERE IMPASSIBLE. US HIGHWAY 60 EAST OF BARTLESVILLE HAD
            WATER FLOWING OVER IT.

0945 AM     FLASH FLOOD      5 E BARTLESVILLE        36.75N 95.89W
06/09/2008                   WASHINGTON         OK   LAW ENFORCEMENT

            FLOODING CAUSED US HIGHWAY 60 EAST OF BARTLESVILLE TO BE
            CLOSED.

&&

MEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tulsa

When
June 9, 10:15 AM CST to June 11, 11:30 PM CST
Where
Tulsa County, 1 mi S of Owasso to 3 mi S of Owasso
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.255, -95.850

Bird Creek near Owasso rose above its flood stage of 18 feet at 11:15 am cdt on the 9th. The river crested at 22.45 feet at 10:30 am cdt on the 11th. This crest classified the flood as moderate. The river fell below its flood stage at 12:30 am cdt on the 12th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117750.